Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 241, NWS Wichita, KS

September 9, 2014Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 9, 2014, 5:12 PM CDT for Russell County, Kansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2014, 5:12 PM CDT (22:12 UTC)
Expired
Sep 9, 2014, 5:44 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Russell County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:12 PM CDTTSTM WND DMGRussell Airport, KSEMPTY TANKS BLOWN AROUND AND A HANGER DOOR WAS POPPED OF ITS TRACK.
Sep 9, 5:13 PM CDTTSTM WND GST 75Russell Airport, KS
Sep 9, 5:27 PM CDTTSTM WND GST 643 Ne Russell, KSMEASURED AT THE REISIG SEEDS ELEVATOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS53 KICT 092212
SVRICT
KSC167-092300-
/O.NEW.KICT.SV.W.0241.140909T2212Z-140909T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF RUSSELL...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BUNKER HILL...DORRANCE AND WILSON LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 181 AND 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3892 9894 3902 9849 3875 9849 3870 9895
TIME...MOT...LOC 2213Z 231DEG 36KT 3885 9877

HAIL...0.88IN
WIND...60MPH

$$

LAWSON
3 follow-up statements
943 
WWUS53 KICT 092214
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT TUE SEP 9 2014

KSC167-092300-
/O.CON.KICT.SV.W.0241.000000T0000Z-140909T2300Z/
RUSSELL KS-
514 PM CDT TUE SEP 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
RUSSELL COUNTY UNTIL 600 PM CDT...

AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER HILL...
AND MOVING NORTHEAST AT 40 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...80 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...
BUNKER HILL...DORRANCE AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3892 9894 3902 9849 3875 9849 3870 9895
TIME...MOT...LOC 2215Z 231DEG 36KT 3886 9875

HAIL...0.88IN
WIND...80MPH

$$

LAWSON
475 
WWUS53 KICT 092225
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT TUE SEP 9 2014

KSC167-092300-
/O.CON.KICT.SV.W.0241.000000T0000Z-140909T2300Z/
RUSSELL KS-
525 PM CDT TUE SEP 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
RUSSELL COUNTY UNTIL 600 PM CDT...

AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
DORRANCE...AND MOVING NORTHEAST AT 55 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3875 9873 3895 9882 3902 9849 3877 9849
TIME...MOT...LOC 2225Z 247DEG 46KT 3893 9859

HAIL...1.00IN
WIND...70MPH

$$

LAWSON
209 
WWUS53 KICT 092244
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT TUE SEP 9 2014

KSC167-092255-
/O.CAN.KICT.SV.W.0241.000000T0000Z-140909T2300Z/
RUSSELL KS-
544 PM CDT TUE SEP 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSSELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3875 9873 3895 9882 3902 9849 3877 9849
TIME...MOT...LOC 2245Z 247DEG 46KT 3903 9829

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:18 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 9, 3:18 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT TUE SEP 9 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 314 PM CDT TUE SEP 9 2014

EXPECTING STORMS TO INITIATE ALONG SURFACE FRONT OVER NORTH CENTRAL
AND NORTHWEST KANSAS WHERE LOW LEVEL CONVERGENCE WILL BE MAXIMIZED
FOR LATE THIS AFTERNOON/EVENING. THE STORMS WILL MOVE EASTWARD AND
REACH CENTRAL KANSAS BY THIS EVENING...AND SHOULD MOVE SOUTHWARD
TONIGHT DUE TO DECENT COLD POOL GENERATION FROM HIGH BASED STORMS.
SEVERE WEATHER IS POSSIBLE OVER CENTRAL KANSAS GIVEN STRONGER SHEAR
ALOFT...ESPECIALLY THROUGH THE LATE EVENING HOURS. THE COLD FRONT
WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE AREA ON WEDNESDAY WITH
COOLER TEMPERATURES AND LINGERING RAIN SHOWERS. COULD BE A SMALL
WINDOW FOR STORMS TO RE-DEVELOP WEDNESDAY AFTERNOON OVER FAR
SOUTHEAST KANSAS BEFORE THE FRONT SHIFTS SOUTHWARD INTO OKLAHOMA.
OTHERWISE DRIER COOLER AIR WILL OVERSPREAD THE REGION ON THURSDAY
WITH BELOW NORMAL TEMPERATURES EXPECTED FOR KANSAS.

MEANWHILE...THE NEXT UPPER LEVEL WAVE CURRENTLY DIVING SOUTHWARD
ACROSS WESTERN CANADA WILL BRING ANOTHER STRONGER PUSH OF COLDER AIR
SOUTHWARD INTO KANSAS ON FRIDAY. RAIN SHOWERS WILL DEVELOP OVER
WESTERN KANSAS AHEAD OF THIS WAVE ON THURSDAY NIGHT AND MIGRATE
EASTWARD INTO CENTRAL KANSAS ON FRIDAY. THE COMBINATION OF CLOUDS
AND RAIN SHOWERS WILL RESULT IN WELL BELOW NORMAL TEMPERATURES FOR
FRIDAY.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 314 PM CDT TUE SEP 9 2014

A COOL MORNING WILL BE ON TAP FOR SATURDAY AS CANADIAN HIGH PRESSURE
WILL BE CENTERED OVER THE CENTRAL PLAINS. MODELS DIFFER ON THE
EVOLUTION OF THE NEXT WEATHER SYSTEM FOR SUNDAY NIGHT/MONDAY WITH
GFS MODEL SUGGESTING A DEEPER/STRONGER SYSTEM AND BETTER CHANCES OF
PRECIPITATION COMPARED TO ECMWF MODEL. WE WILL MAINTAIN RAIN CHANCES
FOR SUNDAY NIGHT INTO MONDAY WITH TEMPERATURES A BIT BELOW NORMAL.

JAKUB

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1245 PM CDT TUE SEP 9 2014

A WARM AND BREEZY AFTERNOON WILL BE THE PREDOMINATE TAF CONCERN FOR
THE FIRST 6 HOURS AS SOUTH WINDS COULD GUST AS HIGH AS 30 KTS IN
SOME LOCATIONS.

ATTENTION WILL QUICKLY TURN TO CONVECTIVE CHANCES EARLY THIS EVENING
ACROSS CENTRAL KS...AS CONVECTION DEVELOPS ACROSS THE HIGH PLAINS
ALONG A SOUTHEASTWARD SAGGING COLD FRONTAL BOUNDARY. SOME OF THIS
CONVECTION MAY MOVE INTO KRSL/KSLN FOR THE EVENING HOURS...SO WILL
GO WITH A VCTS FOR KRSL AND KSLN TAF SITE BY AROUND 00Z/WED. SOME
QUESTION ON HOW WIDESPREAD THE CONVECTION WILL BE...SO WILL NOT GO
WITH A TEMPO GROUP JUST YET FOR KRSL.  I COULD SEE A TEMPO GROUP
ADDED WITH LATER TAF UPDATES FOR PORTIONS OF CENTRAL KS.

EXPECT THE FRONT AND CONVECTION TO SAG SOUTH-SOUTHEAST...WITH
CONVECTION OFF OF THE HIGH PLAINS OR ALONG THE FRONT DROPPING SOUTH
AND EAST INTO THE KHUT TAF SITE AS WELL. SO HAVE ENOUGH CONFIDENCE
IN THIS SOUTHWARD PROGRESSION TO ADD A VCTS FOR KHUT AFTER 02Z AS
WELL.

NOT COMPLETELY SURE THIS CONVECTION WILL DROP SOUTH INTO THE KICT
VICINITY..UNLESS A COLD POOL CAN DEVELOP WITH THIS CONVECTION.  SO
WILL LEAVE THE KICT TAF DRY FOR NOW.

WIND SHIFT ASSOCIATED WITH THE ACTUAL FRONTAL BOUNDARY IS EXPECTED
TO MOVE INTO KRSL/KSLN BETWEEN 06-09Z/WED....SO WILL SHIFT THE WINDS
AROUND TO THE NW AFTER THE FRONT MOVES IN WITH GUSTS TO 25 KTS
POSSIBLE AFTER FRONTAL PASSAGE.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  78  52  71 /  50  30  10  10
HUTCHINSON      67  74  51  69 /  80  20  10  10
NEWTON          68  75  51  69 /  70  30  10  10
ELDORADO        70  79  52  71 /  60  40  10  10
WINFIELD-KWLD   73  82  54  72 /  30  30  10  10
RUSSELL         63  70  46  64 /  80  20  10  10
GREAT BEND      64  71  48  66 /  80  20  10  10
SALINA          65  71  50  68 /  80  30  10  10
MCPHERSON       67  73  51  68 /  80  30  10  10
COFFEYVILLE     74  87  55  74 /  40  50  10  10
CHANUTE         73  82  54  72 /  50  50  10  10
IOLA            72  81  54  71 /  50  50  10  10
PARSONS-KPPF    74  85  54  73 /  40  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 9, 4:28 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT TUE SEP 9 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
428 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS
THROUGH THE LATE EVENING HOURS. HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS AROUND 65 MPH WILL BE POSSIBLE...MAINLY
FOR LOCATIONS NORTHWEST OF A SALINA TO HUTCHINSON LINE.

VERY STRONG SOUTH WINDS WILL AFFECT SOUTH CENTRAL KANSAS THROUGH
THE EVENING HOURS...PLEASE SEE LATEST WIND ADVISORY FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL LINGER OVER MAINLY SOUTHEAST
KANSAS THROUGH EARLY WEDNESDAY...AS THE COLD FRONT EXITS RAPIDLY
TO THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 9, 4:56 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT TUE SEP 9 2014

KSZ032-092230-
RUSSELL-
456 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GALATIA...OR 12
  MILES SOUTHWEST OF RUSSELL...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND WILSON LAKE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3901 9852 3872 9852 3869 9903 3890 9904
TIME...MOT...LOC 2156Z 242DEG 28KT 3874 9893

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:24 PM CDTWind AdvisoryICTButler, Cowley, Harper, Harvey, Kingman, McPherson and 3 more5 hr
Sep 9, 4:56 PM CDTSpecial Weather StatementICTRussell34 min
Sep 9, 5:30 PM CDTSevere Thunderstorm WarningICTLincoln45 min
Sep 9, 5:40 PM CDTSpecial Weather StatementICTRussell35 min
Sep 9, 6:12 PM CDTSpecial Weather StatementICTLincoln33 min
Sep 9, 6:17 PM CDTSpecial Weather StatementICTRussell28 min
Sep 9, 6:46 PM CDTSevere Thunderstorm WarningICTBarton29 min
Sep 9, 6:49 PM CDTSpecial Weather StatementICTLincoln26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.